Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 16, NWS Pocatello, ID

June 30, 20165 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 30, 2016, 2:54 PM MDT for 5 counties in Idaho. It was in force for 51 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2016, 2:54 PM MDT (20:54 UTC)
Expired
Jun 30, 2016, 3:45 PM MDT
In force
51 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 45 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:00 PM MDTTSTM WND GST 621 Sse Arco, IDARCO ARL MESONET SITE.
Jun 30, 3:10 PM MDTTSTM WND GST 601 Sse Arco, IDARCO ARL MESONET SITE.
Jun 30, 3:25 PM MDTTSTM WND GST 567 S Howe, IDBASE OF HOWE PEAK MESONET SITE.
Jun 30, 3:35 PM MDTTSTM WND GST 5012 Nnw Atomic City, IDINL INTEC/GRID 3 MESONET SITE.
Jun 30, 3:35 PM MDTTSTM WND GST 6110 Sse Howe, IDINL NAVAL REACTORS FACILITY MESONET SITE.
Jun 30, 3:36 PM MDTTSTM WND DMG1 Wnw Arco, ID60MPH WINDS WITH TREE LIMBS UNDER 2 INCHES DOWN.
Jun 30, 3:40 PM MDTTSTM WND GST 578 Nnw Atomic City, IDINL CRITICAL INFRASTRUCTURE COMPLEX MESONET SITE.
Jun 30, 3:40 PM MDTTSTM WND GST 6412 Nw Atomic City, IDINL REACTOR TECHNOLOGIES COMPLEX MESONET SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-559 J/kg
Mixed-layer LCL
2801 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WUUS55 KPIH 302054
SVRPIH
IDC011-013-019-023-077-302145-
/O.NEW.KPIH.SV.W.0016.160630T2054Z-160630T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
254 PM MDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
  NORTHERN POWER COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO...
  SOUTHEASTERN BUTTE COUNTY IN CENTRAL IDAHO...
  WESTERN BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 345 PM MDT

* AT 253 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THE LEADING EDGE OF OUTFLOW WINDS FROM THESE STORMS WAS
  LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTH OF SOUTHWEST
  INL TO NEAR ARCO...AND MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARCO...ATOMIC CITY...TABER...SOUTHWEST INL...CENTRAL INL...
  BUTTE CITY...BIG SOUTHERN BUTTE AND EAST BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DEADLY LIGHTNING AND
LOCALLY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD
ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4343 11241 4316 11263 4307 11309 4364 11350
      4376 11331 4380 11309
TIME...MOT...LOC 2053Z 316DEG 35KT 4369 11310 4360 11319 4357 11333 

$$

JKEYES
2 follow-up statements
497 
WWUS55 KPIH 302121
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
321 PM MDT THU JUN 30 2016

IDC011-013-019-023-077-302145-
/O.CON.KPIH.SV.W.0016.000000T0000Z-160630T2145Z/
BINGHAM ID-POWER ID-BLAINE ID-BUTTE ID-BONNEVILLE ID-
321 PM MDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHWESTERN BINGHAM...NORTHERN POWER...SOUTHEASTERN BLAINE...
SOUTHEASTERN BUTTE AND WESTERN BONNEVILLE COUNTIES...

AT 319 PM MDT...DOPPLER RADAR AND MESONET OBSERVATIONS INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THE LEADING EDGE OF OUTFLOW WINDS WAS LOCATED ALONG A
LINE EXTENDING FROM NEAR CENTRAL INL TO NEAR SOUTHWEST INL...MOVING
SOUTHEAST AT 40 MPH.

IN ADDITION...AT 310 PM...THE ARCO ARL SITE REPORTED 60 MPH WINDS. 

LOCATIONS IMPACTED INCLUDE...
ARCO...ATOMIC CITY...TABER...SOUTHWEST INL...CENTRAL INL...
BUTTE CITY...BIG SOUTHERN BUTTE AND EAST BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DEADLY LIGHTNING AND
LOCALLY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4343 11241 4316 11263 4307 11309 4364 11350
      4376 11331 4380 11309
TIME...MOT...LOC 2119Z 316DEG 35KT 4353 11289 4344 11298 4341 11312 

$$

JKEYES
306 
WWUS55 KPIH 302138
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
338 PM MDT THU JUN 30 2016

IDC011-013-019-023-077-302148-
/O.EXP.KPIH.SV.W.0016.000000T0000Z-160630T2145Z/
BINGHAM ID-POWER ID-BLAINE ID-BUTTE ID-BONNEVILLE ID-
338 PM MDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BINGHAM...
NORTHERN POWER...SOUTHEASTERN BLAINE...SOUTHEASTERN BUTTE AND WESTERN
BONNEVILLE COUNTIES WILL EXPIRE AT 345 PM MDT...

A NEW WARNING WILL BE ISSUED SHORTLY TO REPLACE THE CURRENT WARNING. 

LAT...LON 4343 11241 4316 11263 4307 11309 4364 11350
      4376 11331 4380 11309
TIME...MOT...LOC 2135Z 316DEG 35KT 4353 11289 4344 11298 4341 11312 

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:05 PM MDT, 49 minutes earlier.

Area forecast discussion, Jun 30, 2:05 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
205 PM MDT THU JUN 30 2016

.SHORT TERM...Tonight through Saturday. Storms continue today
mainly higher elevations. Have already seen a few storms approach
severe limits for hail but most storms expected to remain below
that with small hail and gusty winds due to high bases and
generally dry character. Isolated convection does look to linger
after sunset and past 06Z but do expect a break by sunrise.
Another round expected Friday afternoon but weaker and less
widespread. Airmass does appear to warm and dry through most
levels of the soundings even though surface dew points remain
similar to today. The expected warming aloft may be enough to shut
down any potential instability and limit convection development.
By Saturday even surface dew points appear to have lessened. Thus
have left drying trend for PoP forecasts alone.

.LONG TERM...Saturday night through Thursday. Ridge axis remains
over SE Idaho but trough strengthening over PacNW states and BC
Canada early in the period. Weak leading shortwave shifts along
the international border Saturday night followed by slightly
stronger shortwave Sunday afternoon. 2nd feature could be enough
to spark isolated convection but of greater concern is the
increased winds through the central mountains and Snake Plain.
These conditions continue with broad trough along coast and ridge
axis to the east. Stronger shortwave shifts through the PacNW
Wednesday. Airmass still dry at that point so any convection
should remain quite isolated through the first half of the week
though winds each afternoon could remain breezy to windy at times.
DMH

&&

.AVIATION...On-going convection will see some intensification this
afternoon, but forecast soundings indicating mid-level warming
during the afternoon hours which may help put a cap on convection.
Mesoscale models such as the HRRR and local WRF taking what
instability there is and producing isolated convection with 20 to 30
kt outflows. There remains uncertainty on if/when convection will
occur and where. Keeping afternoon/early evening VCTS at all sites
and will continue to monitor convective trends. Hinsberger

&&

.FIRE WEATHER...Dry thunderstorms remains a concern for the
afternoon/evening hours. WV imagery suggests drier air moving into
the area from the west, however additional clearing throughout the
day may be more supportive of more vigorous, though isolated,
convection. Outflows from the stronger storms could reach 30 to 40
mph as indicated by HRRR and local WRF simulations. There is some
degree of uncertainty as to where the development will occur. Drier
conditions will begin tomorrow as continued westerly flow aloft
ushers in dry mid-level air. Any thunderstorm development will be
brief and have very isolated coverage.

Looking ahead to the weekend and beyond, winds on Saturday will
begin to increase through the day to around 15 to 20 mph and minimum
humidities right around 15 percent in the Snake Plain and adjacent
valleys. Warm and dry conditions are expected to persist until an
upper disturbance approaches the area from the west on Thursday.
Hinsberger

&&

.PIH Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Jun 30, 12:08 PM MDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1208 PM MDT THU JUN 30 2016

IDZ018-031-301900-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
1208 PM MDT THU JUN 30 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING SOUTH
CENTRAL CUSTER AND NORTHWESTERN BLAINE COUNTIES UNTIL 100 PM MDT...

AT 1208 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GALENA LODGE...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALENA LODGE...LIVINGSTON MILL...GALENA SUMMIT AND SMILEY CREEK
AIRPORT.

LAT...LON 4421 11451 4391 11426 4378 11469 4381 11470
      4381 11472 4394 11483
TIME...MOT...LOC 1808Z 238DEG 16KT 4390 11469

DMH
Local storm report, Jun 30, 1:26 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
126 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             5 NW BELLEVUE           43.52N 114.31W
06/30/2016  M0.50 INCH       BLAINE             ID   TRAINED SPOTTER

            HAIL IS JUST COVERING THE GROUND

&&

JAH
Special weather statement, Jun 30, 1:32 PM MDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
132 PM MDT THU JUN 30 2016

IDZ022-302030-
SOUTH CENTRAL HIGHLANDS ID-
132 PM MDT THU JUN 30 2016

...HALF INCH HAIL AFFECTING CASSIA COUNTY UNTIL 230 PM MDT...

AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF ALMO. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MALTA...OAKLEY RESERVOIR...OAKLEY...ALBION...ELBA...ALMO...
CITY OF ROCKS...BRIDGE...BOSTETTER RANGER STATION...IDAHOME...
MT HARRISON AND SUBLETT RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4200 11427 4234 11428 4253 11304 4200 11305
TIME...MOT...LOC 1931Z 180DEG 0KT 4209 11346

GK
Special weather statement, Jun 30, 1:55 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
155 PM MDT THU JUN 30 2016

IDZ018-032-302030-
SAWTOOTH MOUNTAINS ID-LOST RIVER/PASHIMEROI ID-
155 PM MDT THU JUN 30 2016

...HALF INCH HAIL AFFECTING SOUTHEASTERN CUSTER AND WEST CENTRAL
BUTTE COUNTIES UNTIL 230 PM MDT...

AT 153 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF MACKAY RESERVOIR...MOVING EAST AT 30 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM...WHICH COULD ALSO
COVER THE GROUND.

LOCATIONS IMPACTED INCLUDE...
MACKAY...DARLINGTON AND COPPER BASIN AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4379 11392 4396 11386 4392 11333 4365 11343
TIME...MOT...LOC 1953Z 284DEG 25KT 4386 11379

JKEYES
Special weather statement, Jun 30, 2:32 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT THU JUN 30 2016

IDZ019-020-032-302115-
UPPER SNAKE RIVER PLAIN ID-LOST RIVER/PASHIMEROI ID-
UPPER SNAKE HIGHLANDS ID-
232 PM MDT THU JUN 30 2016

...WINDS OVER 40 MPH AND SMALL HAIL AFFECTING NORTHWESTERN
JEFFERSON...SOUTHEASTERN CUSTER...SOUTHWESTERN CLARK AND BUTTE
COUNTIES UNTIL 315 PM MDT...

AT 230 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHEAST OF
MACKAY TO NEAR DARLINGTON TO GROUSE...AND MOVING EAST-SOUTHEAST AT
25 MPH.

WINDS OVER 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.
THE WIND THREAT SHOULD INCREASE AS STORMS APPROACH THE ARCO DESERT
AND INL COMPLEX.

LOCATIONS IMPACTED INCLUDE...
ARCO...GROUSE...INL...DARLINGTON...MOORE...BUTTE CITY AND HOWE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4410 11249 4369 11282 4333 11328 4368 11372
      4386 11343 4415 11319
TIME...MOT...LOC 2030Z 290DEG 22KT 4408 11317 4385 11336 4367 11359

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:34 PM MDTSpecial Weather StatementPIHMadison41 min
Jun 29, 6:39 PM MDTSpecial Weather StatementPIHBingham, Minidoka51 min
Jun 30, 12:08 PM MDTSpecial Weather StatementPIHCuster52 min
Jun 30, 12:52 PM MDTSevere Thunderstorm WarningPIHBlaine, Custer38 min
Jun 30, 1:27 PM MDTSevere Thunderstorm WarningPIHBlaine, Custer16 min
Jun 30, 1:32 PM MDTSpecial Weather StatementPIHCassia58 min
Jun 30, 1:55 PM MDTSpecial Weather StatementPIHButte35 min
Jun 30, 2:32 PM MDTSpecial Weather StatementPIHButte43 min
Jun 30, 3:13 PM MDTSevere Thunderstorm WarningPIHCassia24 min
Jun 30, 3:24 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Butte, Jefferson, Madison51 min
Jun 30, 3:42 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Bonneville, Butte, Power48 min
Jun 30, 4:30 PM MDTSpecial Weather StatementPIHBingham, Bonneville, Jefferson45 min
Jun 30, 5:15 PM MDTSpecial Weather StatementPIHBlaine45 min
Jun 30, 5:26 PM MDTSpecial Weather StatementPIHBonneville, Fremont, Madison, Teton49 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.